- Open Access
Globally exponential stability of a certain neutral differential equation with time-varying delays
© Keadnarmol and Rojsiraphisal; licensee Springer. 2014
- Received: 18 September 2013
- Accepted: 8 January 2014
- Published: 27 January 2014
In this paper, an improved globally exponential stability criterion of a certain neutral delayed differential equation with time-varying of the form has been proposed in the form of linear matrix inequality. We first propose an upper bound of the solution in terms of an exponential function. Then we apply Lyapunov functions, a descriptor form, the Leibniz-Newton formula and radially unboundedness to formulate the sufficient criterion. To show the effectiveness of the proposed criterion, four numerical examples are presented.
- exponential stability
- neutral delayed differential equation
- linear matrix inequality
- Lyapunov functions
- descriptor form
where , .
The NDE (1), consisting of discrete and neutral delays, often appears in scientific and engineering fields such as aircraft, chemical processing, control systems, and biological systems ([1–3] and references therein). It is well known that a small change in delay may destabilize a system [4, 5]. Therefore, researchers had increased their attention to the study of the stabilization of the system by proposing stability criteria in various forms, commonly in the form of a linear matrix inequality (LMI) base. It is also known that the LMI condition can be classified into two categories: delay independent (no information of delay used) and delay dependent (engaged with delay). The latter condition is generally considered as less conservative than the former when the delay is small.
Several techniques such as using a Lyapunov-like theorem method, Lyapunov-Krasovskii functional, integral inequalities, and model transformations have been used to obtain sufficient conditions to ensure stability of the NDE [6–17]. The asymptotic stability of the NDE with constant delays (3) has been discussed in [6, 7, 9–17], while the exponential stability has been studied in [7, 8, 16, 18]. There are only three researches [7, 8, 18] proposing globally exponential stability criteria for the NDE with time-varying delays (1), which can be considered as a more realistic situation since the time delays are usually not constant. However, the criterion proposed in  cannot specify the rate of convergence, which may be regarded as only asymptotically stable , while criteria proposed in [8, 18] are slightly conservative and can be improved.
In this article, we reinvestigate the exponential stability of the NDE (1) with time-varying delays. We also propose an upper bound of solution of the neutral differential equation in terms of an exponential function. Using the descriptor form introduced in [1, 19], a model transformation, Lyapunov-Krasovskii functions, and radially unboundedness, an improved globally exponential stability criterion is formulated in the form of LMI. Finally, four numerical examples are presented to show the effectiveness of the proposed criterion by comparing the upper bounds of the delay and the parameter b with other existing work.
Notations: Throughout this article, ∗ represents the elements below the main diagonal of a symmetric matrix. The notation () means A is semi-positive definite (positive definite); denotes the transpose of the matrix A and denotes the Euclidean norm of given vector or matrix; ℝ denotes the set of real numbers; denotes the set of n-tuples of real numbers; and denotes the set of matrices whose entries are real.
Lemma 2 (Cauchy inequality)
where and .
Proof Since and , there exist sufficient small scalar such that and . Next we will show that the inequality (6) holds. If , we choose ; else if , we have .
Thus, the inequality (6) holds for .
For both cases, there is contradiction to the inequality (7). Therefore, the inequality (6) holds for all . □
In this section, the globally exponential stability for the NDE with time-varying delays in equation (1) will be presented as follows.
where , , .
where , , , , , are real numbers and γ is a positive number that will be determined later.
This implies that the zero solution of equation (1) is exponentially stable. By radially unboundedness, it is globally exponentially stable with a rate of convergence . □
where , .
Remark 6 Our globally exponential stability criterion (8) is delay dependent relating to delays τ, σ but the uniformly asymptotic stability criterion (11) is delay independent. In addition, both criteria depend on the rates of change of the delays and . These criteria are found to be less conservative than those in [7, 8] because our rate of change of delay does not require it to be less than 1 but it is so in [7, 8].
In this section, four numerical examples are given to show the effectiveness of our main results by comparing the upper bounds of the delays σ and the parameter b as well as investigating the rate of convergence. The feasibility of all criteria are obtained by using the LMI control toolbox in MATLAB.
when and .
Moreover, we investigate the feasibility of the criterion (8) by varying the values of parameter p and find that the criterion maintains its feasibility up to . This example shows that our proposed condition (8) is practical for the NDE with time-varying delays.
when and .
Furthermore, we have investigated the rate of convergence by fixing the value of (as obtained by ), and solving criterion (8) yields the rate of convergence of , while no information on k can be specified from the criterion in .
Remark 7 One can obtain a faster speed of convergence up to in Example 3 and up to in Example 4 with trade-off in smaller upper bounds decreasing to near zero.
Remark 8 It is worth pointing out that the upper bounds from  are larger than the values obtained by solving our LMI (8) as seen in Tables 2 and 3. However, the upper bounds in  are given without any information of the rate of convergence.
In this paper, we have proved an important inequality associated with a time-varying neutral delay. Then we proposed two criteria for ensuring globally exponential stability and uniformly asymptotic stability of the neutral differential equation with time-varying delays. Finally, four numerical examples are given to show that the proposed criteria are less conservative than much existing work.
The authors would like to thank the anonymous referees for their valuable comments and suggestions, which have led to significant improvement of this paper. This research is fully supported by Chiang Mai University.
- Fridman E: Stability of linear descriptor systems with delays: a Lyapunov-based approach. J. Math. Anal. Appl. 2002, 273: 24-44. 10.1016/S0022-247X(02)00202-0MATHMathSciNetView ArticleGoogle Scholar
- Kwon OM, Park J, Lee SM: Augmented Lyapunov functional approach to stability of uncertain neutral systems with time-varying delays. Appl. Math. Comput. 2009, 207: 202-212. 10.1016/j.amc.2008.10.018MATHMathSciNetView ArticleGoogle Scholar
- Liao X, Liu Y, Guo S, Mai H: Asymptotic stability of delayed neural networks: a descriptor system approach. Commun. Nonlinear Sci. Numer. Simul. 2009, 14: 3120-3133. 10.1016/j.cnsns.2008.12.001MATHMathSciNetView ArticleGoogle Scholar
- Logemann H, Twonley S: The effects of small delays in the feedback loop on the stability of the neutral systems. Syst. Control Lett. 1996, 27: 267-274. 10.1016/0167-6911(96)00002-3MATHView ArticleGoogle Scholar
- Park JH: Delay-dependent criterion for guaranteed cost control of neutral delay systems. J. Optim. Theory Appl. 2005, 124: 491-502. 10.1007/s10957-004-0947-8MATHMathSciNetView ArticleGoogle Scholar
- Agarwal RP, Grace SR: Asymptotic stability of certain neutral differential equations. Math. Comput. Model. 2000, 31: 9-15.MATHMathSciNetView ArticleGoogle Scholar
- Chen H, Meng X: An improved exponential stability criterion for a class of neutral delayed differential equations. Appl. Math. Lett. 2011, 24: 1763-1767. 10.1016/j.aml.2010.10.007MATHMathSciNetView ArticleGoogle Scholar
- Chen H: Some improved criteria on exponential stability of neutral differential equation. Adv. Differ. Equ. 2012., 2012: Article ID 170 10.1186/1687-1847-2012-170Google Scholar
- Deng S, Liao X, Guo S: Asymptotic stability analysis of certain neutral differential equations: a descriptor system approach. Math. Comput. Simul. 2009, 71: 4297-4308.MathSciNetGoogle Scholar
- El-Morshedy HA, Gopalsamy K: Nonoscillation, oscillation and convergence of a class of neutral equations. Nonlinear Anal. 2000, 40: 173-183. 10.1016/S0362-546X(00)85010-5MATHMathSciNetView ArticleGoogle Scholar
- Hale JK, Verduyn Lunel SM: Introduction to Functional Differential Equations. Springer, New York; 1993.MATHView ArticleGoogle Scholar
- Kwon OM, Park JH: On improved delay-dependent stability criterion of certain neutral differential equations. Appl. Math. Comput. 2008, 199: 385-391. 10.1016/j.amc.2007.09.031MATHMathSciNetView ArticleGoogle Scholar
- Nam PT, Phat VN: An improved stability criterion for a class of neutral differential equations. Appl. Math. Lett. 2009, 22: 31-35. 10.1016/j.aml.2007.11.006MATHMathSciNetView ArticleGoogle Scholar
- Park JH: Delay-dependent criterion for asymptotic stability of a class of neutral equations. Appl. Math. Lett. 2004, 17: 1203-1206. 10.1016/j.aml.2003.05.013MATHMathSciNetView ArticleGoogle Scholar
- Park JH, Kwon OM: Stability analysis of certain nonlinear differential equation. Chaos Solitons Fractals 2008, 27: 450-453.MathSciNetView ArticleGoogle Scholar
- Rojsiraphisal T, Niamsup P: Exponential stability of certain neutral differential equations. Appl. Math. Lett. 2010, 17: 3875-3880.MathSciNetGoogle Scholar
- Sun YG, Wang L: Note on asymptotic stability of a class of neutral differential equations. Appl. Math. Lett. 2006, 19: 949-953. 10.1016/j.aml.2005.10.015MATHMathSciNetView ArticleGoogle Scholar
- Li X: Global exponential stability for a class of neural networks. Appl. Math. Lett. 2009, 22: 1235-1239. 10.1016/j.aml.2009.01.036MATHMathSciNetView ArticleGoogle Scholar
- Fridman E: New Lyapunov-Krasovskii functionals for stability of linear retarded and neutral type systems. Syst. Control Lett. 2001, 43: 309-319. 10.1016/S0167-6911(01)00114-1MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.